Minnesota, 2018

High Wind and Strong Wind in Minnesota, June 11, 2018

June 11, 2018 · NWS MPX · 5 events in 5 counties and zones

A complex of thunderstorms that developed across the Dakotas late Sunday night, moved into western Minnesota Monday morning. Several thunderstorms continued to redevelop from earlier outflow boundaries.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that developed across the Dakotas late Sunday night, moved into western Minnesota Monday morning. Several thunderstorms continued to redevelop from earlier outflow boundaries. These storms moved across eastern Minnesota, and dissipated as much drier air was moving westward into the same area. As the thunderstorms decayed, strong winds developed and produced strong, to locally severe winds for a period of 30 mins to one hour. The strongest winds occurred around Lake Minnetonka where some boats were capsized and damaged occurred on docks and along the shore line. Most of the measured wind gusts were between 45 and 55 mph across Stearns, Benton, Wright and Sherburne Counties. There was even a report of crop damage around Cokota in Wright County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 11, 2:32 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 11, 2:32 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Mon Jun 11 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon Jun 11 2018

The main concern today has been the heavy rainfall amounts across
the forecast area. Have not needed a Flash Flood Warning to this
point, but have issued several Special Weather Statements for
localized minor flooding and ponding of water.  Radar estimates
indicate widespread 3-4" of rain has fallen across portions of
western and central Minnesota.  While rain will continue the
remainder of the day, rainfall rates have come down across most of
the area.  The instability gradient is stretched north to south
across eastern MN with the thunderstorms running out of instability
as they work east.  Earlier, a decaying line of showers began
producing 40-50 MPH wind gusts on the back edge with rapid drying
occurring there, but do not expect these types of wind speeds for
the remainder of the day.

This activity is in response to a large trough just to our west as
evident by the moisture gradient on water vapor imagery this
afternoon. At the surface, a strong cyclone was located well to our
northwest in south central Canada, with a cold front draped
southward through the eastern Dakotas.  A secondary surface low was
located over extreme southeast South Dakota with a warm front
extending southeast through Iowa.  South of this front is a very
unstable airmass that will likely produce strong thunderstorms in
that region later today.  For us, we could see additional
thunderstorm development along the initial cold front in the eastern
Dakotas, but instability is much lower in our forecast area.  Warm
and moist soundings with a deep layer of skinny CAPE in our area
continue to reflect why we've had impressive rainfall rates and why
the line of showers and storms this evening ahead of the cold front
pose mostly a heavy rain threat.  The chance for severe weather is
low.  The actual front itself will help keep the line of storms
moving tonight, and they should generally weaken as they continue
eastward into the overnight hours.

Most of the precip will clear the forecast area by daybreak, with
the front draped through eastern MN.  Clouds will follow through the
day as the front continues eastward, leading to a partly cloudy day
with temperatures in the mid to upper 70s.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jun 11 2018

The extended period will start with a dry and less humid air mass as
Canadian high pressure dominates the region. There is a strong and
fast moving short wave across the northern tier of the nation late
Tuesday night, and early Wednesday. However, no measurable
precipitation is expected with this wave, but a few sprinkles may
occur due to the strength of the short wave, but deep moisture is
lacking and timing of this wave is during the overnight hours.
Therefore, kept the forecast mainly dry.

By Wednesday evening, high pressure will move southeast of the
region and allow for return flow and increasing humidity. As a deep
trough begins to develop in the Pacific Northwest, an upper ridge
will build across the mid section of the nation. During this
transition, models are trying to develop an area of storms late
Wednesday night and into Thursday morning for southern Minnesota.
However, this is likely dependent on the set up of the low level jet
and where the elevated instability spreads across the region.
Current pops look reasonable, but I wouldn't be surprised to see
likely pops in the far south/southwest MPX forecast area where
better dynamics occurs with the return flow and jet energy.

The ladder part of this week, and into the weekend still remains
questionable in terms of how wet or unsettled we get, or do we
remain dry, hot and humid. There is no question that the heat and
humidity will return as the upper ridge continues to build across
the mid section of the nation and southerly flow commences. There
remains model differences on the strength and proximity of the upper
ridge across Missouri, and into the Ohio Valley region for this
weekend. The EC remains the warmer and drier model over the past few
runs for this weekend, and into early next week. This is based on
the stronger and more amplified ridge compared to the flatter Fv3
and operational run of the GFS which drives this ridge further to
the south. The GEM is the strongest in terms of the amplitude of the
upper ridge but still moves this ridge eastward compared to the EC.
The GFS ensemble 50H mean is closer to the operational EC, but not
as amplified. This ridge will play havoc on if we get more
precipitation vs. a hot and humid weekend. I am not totally favoring
the EC but it does show more run to run continuity vs. the GFS Fv3
and GEM in terms of the upper ridge holding longer over the weekend.
Therefore, I wouldn't be surprised to see higher temperatures than
currently forecast for Saturday/Sunday with more isolated storms, vs
numerous.

Slowly this ridge will break down and lead to more unsettled
weather. There is another aspect to the upcoming weekend, and into
the first part of next week. The current tropical storm "Bud" off
the coast of Mexico (See the latest NHC for more information), may
have some influence on the weather this weekend, and into early next
week. This tropical system will bring an extremely moist air mass
northward into the Plains as the ridge builds in the mid section of
the nation. Thus, with this tropical connection with a frontal
boundary poised to move into the Northern Plains, Upper Midwest over
the weekend, rainfall will be very efficient and lead to flooding
possibilities. This again is based on the current trends of the
models for this weekend. Therefore, confidence remains low for the
upcoming weekend, but high for Tuesday and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon Jun 11 2018

The area of showers and thunderstorms over Western MN is expected
to continue progressing eastward during the afternoon. The
predominately easterly winds will shift to out of the northwest
from from west to east overnight behind a frontal boundary. There
is also a good chance for scattered MVFR to IFR conditions Tuesday
morning as low status and fog develops overnight.

KMSP...
The period of wind gusts near 30-35kts is over but winds are
expected to remain breezy, still gusting to near 25 kts. There is
no longer a ceiling, but that is expected to be short-lived as
another area of showers and thunderstorms will reach KMSP this
afternoon. Winds will shift to out of the northwest and skies are
anticipated to clear overnight, but some low clouds and fog may be
possible during Tuesday morning. The remainder of Tuesday will be
dry with northwesterly winds.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. Wind W 10 kts.
Thu...VFR with MVFR/-TSRA possible early. Wind SE at 10 kts.
Fri...VFR. Wind S at 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...JLT
AVIATION...AMK
Hazardous weather outlook, Jun 11, 1:24 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
224 PM CDT Mon Jun 11 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
224 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Shower and thunderstorm activity is expected to continue
progressing eastward across Southern and Central MN this
afternoon & evening. Storms this afternoon may be capable of
producing hail & damaging winds, but most of the severe threat is
expected to be contained to Southwestern MN. Heavy rain leading
to localized flooding is the more likely hazard, especially along
the Minnesota River valley where streams & rivers are already
high from prior rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The next chance for thunderstorms comes Wednesday night. Then,
heat and humidity return this weekend along with thunderstorms
with a threat for heavy rain & flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jun 11, 11:07 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     NON-TSTM WND GST ST. CLOUD AP            45.54N 94.05W
06/11/2018  M55 MPH          SHERBURNE          MN   ASOS

            ASOS STATION STC, ST. CLOUD AP.

&&

MKM
Special weather statement, Jun 11, 11:09 AM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT MON JUN 11 2018

MNZ043>045-050>053-059>063-067>070-076>078-WIZ014-023-024-111815-
Le Sueur-Goodhue-Benton-Mille
Lacs-Morrison-Ramsey-Scott-Kanabec-Chisago-Anoka-Washington-Isanti-
Dakota-Rice-Hennepin-Sherburne-Carver-Sibley-Wright-Polk-Pierce-St.
Croix-
1209 PM CDT MON JUN 11 2018

...A LINE OF SHOWERS WILL AFFECT HENNEPIN...DAKOTA...EAST CENTRAL
SIBLEY...CHISAGO...SOUTHERN MILLE LACS...NORTHWESTERN GOODHUE...
ANOKA...SHERBURNE...SOUTHEASTERN MORRISON...NORTHWESTERN RICE...
CENTRAL WRIGHT...NORTHEASTERN LE SUEUR...SOUTHERN KANABEC...SCOTT...
ISANTI...EASTERN BENTON...CARVER...WASHINGTON...RAMSEY...WESTERN ST.
CROIX...NORTHWESTERN PIERCE AND WESTERN POLK COUNTIES...

At 1209 PM CDT, radar indicated showers were located along a line
extending from near Pease to near Le Center. Movement was east at 50
mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Minneapolis, St. Paul, Buffalo, Cambridge, Bloomington, Brooklyn
Park, Plymouth, Eagan, Woodbury, Maple Grove, Coon Rapids and Eden
Prairie.

This includes the following highways...
 Interstate 35 between mile markers 130 and 163.
 Interstate 35 between mile markers 72 and 80.
 Interstate 94 in Minnesota between mile markers 184 and 205.
 Interstate 94 in Wisconsin near mile marker 1.
 U.S. Highway 10 in Minnesota between mile markers 190 and 217.
 U.S. Highway 12 between mile markers 131 and 140.
 U.S. Highway 169 between mile markers 84 and 199.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 17.
 U.S. Highway 61 between mile markers 103 and 164.

LAT...LON 4583 9314 4573 9314 4573 9285 4564 9288
      4564 9272 4447 9274 4453 9387 4589 9404
TIME...MOT...LOC 1709Z 270DEG 45KT 4563 9369 4443 9372

SPD
Local storm report, Jun 11, 11:29 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND GST BUFFALO AP              45.16N 93.84W
06/11/2018  M47 MPH          WRIGHT             MN   AWOS

            AWOS STATION CFE, BUFFALO AP. TREES WERE
            DOWN IN TOWN.

&&

MKM
Local storm report, Jun 11, 11:38 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       COSMOS 1E               44.94N 94.67W
06/11/2018  M3.09 INCH       MEEKER             MN   MESONET

            MESONET STATION COSM5, COSMOS 1E. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 6
            HOURS.

&&

MKM
Local storm report, Jun 11, 11:48 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     NON-TSTM WND GST BUFFALO                 45.16N 93.84W
06/11/2018  M50 MPH          WRIGHT             MN   MESONET

            HENNEPIN WEST MESONET SITE WR03C, 50TH ST NE
            & DALTON AVE NE BUFFALO.

&&

MKM
Special weather statement, Jun 11, 12:40 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
140 PM CDT MON JUN 11 2018

MNZ054-056-064-112000-
Chippewa-Yellow Medicine-Lac Qui Parle-
140 PM CDT MON JUN 11 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED
THROUGH 4 PM...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Chippewa...Yellow Medicine...Lac Qui Parle...

At 136 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS moving through eastern Lac Qui parle and Yellow
Medicine county.

LOCATIONS IMPACTED INCLUDE...
Montevideo, Granite Falls, Canby, Madison, Dawson, Clara City,
Clarkfield, Milan, Maynard, Hanley Falls, Watson and Porter.

This includes the following highways...
 U.S. Highway 212 between mile markers 9 and 52.
 U.S. Highway 75 between mile markers 95 and 110.
 U.S. Highway 59 between mile markers 87 and 107.

This includes  Prairies Edge Casino Resort.

Rainfall rates of 1 to 2 inches an hour are possible along with wind
gusts to 45 mph and some small hail in stronger storms.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4517 9610 4515 9592 4514 9526 4489 9541
      4489 9548 4478 9548 4463 9557 4463 9645
      4469 9646
TIME...MOT...LOC 1836Z 180DEG 0KT 4496 9584

DWE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Stearns

When
June 11, 3:15 PM CST to 3:35 PM CST
Where
Stearns forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

The local emergency manager reported several trees blown down in Sauk Rapids. In addition, there was a meaured wind gust of 45 mph at the Paynesville airport.

Strong Wind, Wright

When
June 11, 3:35 PM CST to 3:50 PM CST
Where
Wright forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

There were several reports of minor damage to trees and crops near Cokato. A measured wind gust of 50 mph occurred at the Buffalo airport.

Strong Wind, Benton

When
June 11, 3:45 PM CST to 3:55 PM CST
Where
Benton forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several reports of high winds, up to 50 to 55 mph, occurred in Benton County. A few trees were blown down from decaying thunderstorms that moved across the area. There was a measured wind gust of 52 mph near Rice.

High Wind, Sherburne

When
June 11, 3:58 PM CST
Where
Sherburne forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

The St. Cloud Regional airport measured a wind gust of 60 mph.

High Wind, Hennepin

When
June 11, 6:20 PM CST to 6:35 PM CST
Where
Hennepin forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

There were numerous reports of downed trees and power lines across Hennepin County. The most concentrated area was around Lake Minnetonka where boats were capsized, docks were damaged, and large trees were blown down.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750173, 750172, 750171, 750170, 750174.